A drug which should have great potential in helping to minimise the effects of the blinding condition macular degeneration may have some side-effects, according to one researcher in the US.
Mayo Clinic scientist Dr Sophie Bakri has found that the Food and Drug Administration-approved ranibizumab (Lucentis) may be increasing pressure inside some patients" eyes.
The expert had been treating patients in her clinic with the drug when she began to notice alterations in patients.
"I was treating patients and measuring pressures, and I was surprised to see that in some of these people, their intraocular pressure was higher, and they didn"t have a diagnosis of glaucoma."
The expert took a closer look at the pooled data to find out why this was occurring, analysing both MARINA and ANCHOR evaluated drugs including Lucentis, for the treatment of age-related and other forms of macular degeneration.
Both were two-year studies with monthly injections of Lucentis, compared to a control group who did not receive the injection, and enabled Dr Bakri to perform a more robust evaluation of IOP changes.
She noted that some patients received Lucentis and others unknowingly received bogus or injections, or a laser treatment called verteporfin photodynamic therapy, which did not involve injection.
After the results were analysed, the expert found that a subset of patients had increased intraocular pressure (IOP).
She said it is still not known whether this is due to the drug itself or the pressure of the repeated monthly injections, or both, but devised that IOP should be monitored in eyes receiving ranibizumab.
"Our analysis was surprising because the increase was so prevalent and highly statistically significant," Dr. Bakri stated.
"Lucentis is an excellent drug that works very well, but if we use a drug, we gain long-term experience, and that"s where side effects start showing up."
by Emily Tait